Print

Print


A previously well 9 year old boy presented to our emergency department with
breathlessness and wheeze.  He had no previous history of asthma although there
was a family history of atopy.  His local doctor had given him 5 mg of nebulised
salbutamol and 1mg/kg of prednisolone without effect.
 
On examination he had marked signs of respiratory distress.  Although alert and
talkative he was pale with a tachycardia of 140, tachypnoea of 40, intercostal
recessions and O2 saturation 88% in air.  Chest was hyperinflated with
symmetrical poor air entry and quiet, biphasic wheeze.  No crackles.  He was
apyrexial.  (Spinal process alignment seemed normal.)
 
We gave him constant nebulised salbutamol with an initial dose of ipratropium,
put in a cannula and gave a further 1mg/kg of methyl prednisolone iv (local
protocol).  He improved steadily over the 2 hours he was in the ED but was still
oxygen dependant between nebulised doses of salbutamol when he was sent to the
paediatric ward.
 
On the paediatric ward a thorough nurse tested his urine and found large amounts
of glucose and ketones.  The resident on the ward requested:
blood glucose- 22 mmol/l (400 mg/100 ml)
U&Es- Na 124 mmol/l, rest N
ABG- pO2= 10kpa; pCO2= 4.3kpa; ph= 7.24; be= neg 9
FBC- Hb= 12.4; WCC= 9 (60% nuets); plats= 385
CXR- hyperinflation + small, bilateral areas segmental collapse.  No effusion.
Normal cardiac outline.
HbA1 not available until the following morning.
 
What would you do now?
 
Andrew McIntyre- Paediatric Registrar
Emergency Department, Monash Medical Centre, Melbourne.
 
The URL for the PED-EM-L Web Page is:
  http://www.brown.edu/Administration/Emergency_Medicine/ped-em-l.html